Inventiones mathematicae

, Volume 215, Issue 1, pp 367–382 | Cite as

Enlargeability, foliations, and positive scalar curvature

  • Moulay-Tahar Benameur
  • James L. HeitschEmail author


We extend the deep and important results of Lichnerowicz, Connes, and Gromov–Lawson which relate geometry and characteristic numbers to the existence and non-existence of metrics of positive scalar curvature (PSC). In particular, we show: that a spin foliation with Hausdorff homotopy groupoid of an enlargeable manifold admits no PSC metric; that any metric of PSC on such a foliation is bounded by a multiple of the reciprocal of the foliation K-area of the ambient manifold; and that Connes’ vanishing theorem for characteristic numbers of PSC foliations extends to a vanishing theorem for Haefliger cohomology classes.

Mathematics Subject Classification

53C12 57R30 53C27 32Q10 



It is a pleasure to thank Fernando Alcalde Cuesta, Mikhael Gromov, Gilbert Hector, Steven Hurder, Paul Schweitzer, SJ, and Shing-Tung Yau for helpful information, and the referee for cogent comments which helped improve the presentation. MB wishes to thank the french National Research Agency for support via the project ANR-14-CE25-0012-01 (SINGSTAR).


  1. 1.
    Benameur, M.-T., Heitsch, J.L., Wahl, C.: An interesting example for spectral invariants. J. K-Theory 13, 305–311 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Cuesta, F.Alcalde, Hector, G.: Feuilletages en surfaces, cycles évanouissants et variétés de Poisson. Monatshefte Math. 124, 191–213 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Connes, A.: Sur la théorie non commutative de l’intégration. Lect. Notes Math. 725, 19–143 (1979)CrossRefzbMATHGoogle Scholar
  4. 4.
    Connes, A.: Cyclic cohomology and the transverse fundamental class of a foliation, In: Geometric Methods in Operator Algebras (Kyoto, 1983). Pitman Research Notes in Mathematics Series, vol. 123. Longman Scientific & Technology, Harlow (1986) 52–144Google Scholar
  5. 5.
    Gromov, M.: Positive curvature, macroscopic dimension, spectral gaps and higher signatures. In: Functional Analysis on the Eve of the 21st Century, vol. II. Progress in Mathematics, vol. 132, pp. 1–213. Birkhuser, Boston (1996)Google Scholar
  6. 6.
    Gromov, M., Lawson Jr., H.B.: Spin and scalar curvature in the presence of a fundamental group I. Ann. Math. 111, 209–230 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gromov, M., Lawson Jr., H.B.: The classification of simply connected manifolds of positive scalar curvature. Ann. Math. 111, 423–434 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gromov, M., Lawson Jr., H.B.: Positive scalar curvature and the Dirac operator on complete Riemannian manifolds. Publ. Math. I.H.E.S. 58, 295–408 (1983)CrossRefzbMATHGoogle Scholar
  9. 9.
    Haefliger, A.: Some remarks on foliations with minimal leaves. J. Differ. Geom. 15, 269–284 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Heitsch, J.L.: Independent variation of secondary classes. Ann. Math. 108, 421–460 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Heitsch, J.L.: Bismut superconnections and the Chern character for Dirac operators on foliated manifolds. K-Theory 9, 507–528 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Heitsch, J.L., Lazarov, C.: A Lefschetz theorem for foliated manifolds. Topology 29, 127–162 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Heitsch, J.L., Lazarov, C.: A general families index theorem. K-Theory 18, 181–202 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kamber, F.W., Tondeur, P.: On the linear independence of certain cohomology classes of B\(\Gamma _q\). In: Studies in Algebraic Topology, Adv. in Math. Suppl. Stud., vol. 5, pp. 213–263. Academic Press, New York (1979)Google Scholar
  15. 15.
    Lawson, H.B. Jr., Michelson, M.-L.: Spin Geometry, Princeton Mathematical Series, vol. 38. Princeton University Press, Princeton, NJ (1989)Google Scholar
  16. 16.
    Lazarov, C., Pasternack, J.: Residues and characteristic classes for Riemannian foliations. J. Differ. Geom. 11, 599–612 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Lichnerowicz, A.: Laplacien sur une variété riemannienne et spineure. Atti Accad. Naz. Lincei Rendiconti 33, 187–191 (1962)zbMATHGoogle Scholar
  18. 18.
    Schoen, R., Yau, S.T.: On the structure of manifolds with positive scalar curvature. Manuscr. Math. 28, 159–183 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Schrödinger, E.: Dirac’sches Elektron im Schwerefeld. Sitzungsber. Preuss. Akad. Wissen. Phys. Math. 11, 105–128 (1932)zbMATHGoogle Scholar
  20. 20.
    Zhang, W.: Positive scalar curvature on foliations. Ann. Math. 185, 1035–1068 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut Montpellierain Alexander Grothendieck, UMR 5149 du CNRSUniversité de MontpellierMontpellierFrance
  2. 2.Mathematics, Statistics, and Computer ScienceUniversity of Illinois at ChicagoChicagoUSA

Personalised recommendations